Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 55, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Aug 23, 2005, 10:27 AM EDT for Onslow County, North Carolina. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 23, 2005, 10:27 AM EDT (14:27 UTC)
- Expired
- Aug 23, 2005, 11:15 AM EDT
- In force
- 48 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Counties, with a storm outline in the text
County Onslow County, NC
The radar
The Morehead City radar (KMHX), 56 km from the middle of the area, began a volume at 14:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 11:05 AM EDT | TSTM WND GST 60 | Camp Lejeune, NC |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 2.5 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 736 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 1207 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KMHX 231427 SVRMHX NCC133-231515- /O.NEW.KMHX.SV.W.0055.050823T1427Z-050823T1515Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 1027 AM EDT TUE AUG 23 2005 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ONSLOW COUNTY IN EASTERN NORTH CAROLINA * UNTIL 1115 AM EDT * AT 1023 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HOLLY RIDGE...OR 7 MILES NORTHWEST OF NORTH TOPSAIL BEACH...AND MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... DIXON AROUND 1035 AM EDT... VERONA AROUND 1040 AM EDT... NEW RIVER AIR STATION AROUND 1050 AM EDT... CAMP LEJEUNE AROUND 1055 AM EDT... PINEY GREEN AROUND 1100 AM EDT... HUBERT AROUND 1105 AM EDT... IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY STRUCTURE UNTIL IT PASSES. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN DO SO SAFELY. LAT...LON 3455 7770 3442 7755 3472 7710 3492 7726 $$ 20
1 follow-up statement
000 WWUS52 KMHX 231453 SVSMHX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 1053 AM EDT TUE AUG 23 2005 NCC133-231515- /O.CON.KMHX.SV.W.0055.000000T0000Z-050823T1515Z/ ONSLOW NC- 1053 AM EDT TUE AUG 23 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1115 AM EDT FOR ONSLOW COUNTY... AT 1048 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM NEW RIVER AIR STATION TO CAMP LEJEUNE...OR ALONG A LINE EXTENDING FROM 7 MILES WEST OF JACKSONVILLE TO 10 MILES SOUTH OF JACKSONVILLE...MOVING NORTHEAST AT 25 MPH. SEVERE THUNDERSTORMS WILL BE NEAR... JACKSONVILLE AROUND 1100 AM EDT... PUMPKIN CENTER AROUND 1105 AM EDT... HUBERT AROUND 1110 AM EDT... IF YOU ARE IN THE PATH OF THIS LINE OF STORMS...TAKE COVER IN A STURDY STRUCTURE UNTIL IT PASSES. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN DO SO SAFELY. LAT...LON 3455 7770 3442 7755 3472 7710 3492 7726 $$ 20
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 10:15 AM EDT, 12 minutes earlier.
Area forecast discussion, Aug 23, 10:15 AM EDT, 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 1015 AM EDT TUE AUG 23 2005 .SHORT TERM...SHOWERS AND TSTMS MOVING INTO THE SOUTHERN FA...WITH HEAVY RAINFALL MOVING INTO DUPLIN AND ONSLOW COUNTIES AND ADJACENT COASTAL WATERS. CURRENT FCST IS ON TRACK. && .AVIATION...LARGE AREA OF CONVECTION DRIFTING NORTHEAST INTO THE RGN NOW WILL RESULT IN WIDESPREAD MVFR CIGS/VSBYS TODAY WITH SCT POCKETS OF IFR WHERE TSTMS ARE STRONGEST. && .MARINE...WINDS A BIT SQUIRRELLY THIS MRNG AS SFC BOUNDARY LIES ACROSS NRN WATERS WITH WEAK LOW ANALYZED NEAR OREGON INLET. WILL HAVE TO UPDATE TO ACCOUNT FOR MORE NRLY DIRECTION WEST OF THE BOUNDARY ACROSS THE SOUNDS...NERLY FAR NRN WATERS...SERLY CENTRAL WATERS AND SW ACROSS THE FAR SOUTH. WINDS WILL BECOME VARIABLE ACROSS THE NORTH THROUGH THE DAY THEN MORE WELL DEFINED BOUNDARY SLIPS INTO THE RGN LATE TONIGHT...DEVELOPING A MORE DEFINED NRLY FLOW BY WED MRNG. LOOKS LIKE A DECENT SURGE FOR LATE AUGUST BY LATE WED AFTN AS WELL SO WILL STICK WITH INCREASING WINDS AND SEAS BY THEN. STILL APPEARS 2 TO 3 FT WILL HOLD FOR TODAY AS WIND WAVE WILL BE MINIMAL AND CURRENTLY LITTLE IF ANY SWELL COMPONENT. THIS MAY CHANGE THROUGH THE LATE WEEKEND AND INTO EARLY NEXT WEEK DEPENDING ON DVLPMT ACROSS THE BAHAMAS...ALTHOUGH SOME DIVERGENCE IN THE MODELS AT THIS TIME. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...NONE. MARINE...NONE. && RAP/MLF
Hazardous weather outlook, Aug 23, 3:36 AM EDT, 6 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 336 AM EDT TUE AUG 23 2005 AMZ130-135-150-152-154-156-158-NCZ029-044>047-079>081-090>095-098- 103-104-240745- ALBEMARLE SOUND-PAMLICO SOUND- S OF CURRITUCK BEACH LIGHT TO OREGON INLET NC OUT 20 NM- S OF OREGON INLET TO CAPE HATTERAS NC OUT 20 NM- S OF CAPE HATTERAS TO OCRACOKE INLET NC OUT 20 NM INCLUDING THE MONITOR NATIONAL MARINE SANCTUARY- S OF OCRACOKE INLET TO CAPE LOOKOUT NC OUT 20 NM- S OF CAPE LOOKOUT TO N OF SURF CITY NC OUT 20 NM-MARTIN-PITT- WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-MAINLAND HYDE- DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW- OUTER BANKS DARE-OUTER BANKS HYDE- 336 AM EDT TUE AUG 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE REGION TODAY. THE THUNDERSTORMS WILL BE SLOW MOVING WITH THE POTENTIAL TO PRODUCE LOCALIZED FLOODING OF LOW LYING AREAS. AVERAGE RAINFALL AMOUNTS OF 1 TO 2 INCHES WITH LOCAL AMOUNTS UP TO 3 INCHES CAN BE EXPECTED ACROSS THE AREA TODAY AND TONIGHT. SOME OF THE THUNDERSTORMS WILL ALSO HAVE THE POTENTIAL TO BECOME LOCALLY STRONG TO SEVERE WITH STRONG GUSTY WINDS AND FREQUENT LIGHTNING BEING THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY. CTC
In the hours before
Local storm report, Aug 23, 8:39 AM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
839 AM EDT TUE AUG 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 AM WATER SPOUT E SALVO 35.53N 75.48W
08/23/2005 DARE NC LAW ENFORCEMENT
0836 AM WATER SPOUT E RODANTHE 35.61N 75.46W
08/23/2005 DARE NC LAW ENFORCEMENT
&&
RAPThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 8:09 AM EDT | Special Marine Warning | MHX | 51 min | |
| Aug 23, 10:09 AM EDT | Special Marine Warning | MHX | 66 min | |
| Aug 23, 12:05 PM EDT | Special Marine Warning | MHX | 40 min | |
| Aug 23, 12:47 PM EDT | Special Marine Warning | MHX | 58 min | |
| Aug 23, 1:48 PM EDT | Special Marine Warning | MHX | 42 min | |
| Aug 23, 2:13 PM EDT | Special Marine Warning | MHX | 62 min | |
| Aug 23, 2:42 PM EDT | Special Marine Warning | MHX | 63 min | |
| Aug 23, 3:44 PM EDT | Special Marine Warning | MHX | 61 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.